Please use this identifier to cite or link to this item:
Title: XPath satisfiability in the presence of DTDs
Authors: Benedikt, Michael
Fan, Wenfei
GEERTS, Floris 
Issue Date: 2008
Source: JOURNAL OF THE ACM, 55(2). p. 1-79
Abstract: We study the satisfiability problem associated with XPath in the presence of DTDs. This is the problem of determining, given a query p in an XPath fragment and a DTD D, whether or not there exists an XML document T such that T conforms to D and the answer of p on T is nonempty. We consider a variety of XPath fragments widely used in practice, and investigate the impact of different XPath operators on the satisfiability analysis. We first study the problem for negation-free XPath fragments with and without upward axes, recursion and data-value joins, identifying which factors lead to tractability and which to NP-completeness. We then turn to fragments with negation but without data values, establishing lower and upper bounds in the absence and in the presence of upward modalities and recursion. We show that with negation the complexity ranges from PSPACE to EXPTIME. Moreover, when both data values and negation are in place, we find that the complexity ranges from NEXPTIME to undecidable. Furthermore, we give a finer analysis of the problem for particular classes of DTDs, exploring the impact of various DTD constructs, identifying tractable cases, as well as providing the complexity in the query size alone. Finally, we investigate the problem for XPath fragments with sibling axes, exploring the impact of horizontal modalities on the satisfiability analysis.
Notes: [Benedikt, Michael] Univ Oxford, Comp Lab, Oxford OX1 3QD, England. [Fan, Wenfei; Geerts, Floris] Univ Edinburgh, Edinburgh, Midlothian, Scotland. [Fan, Wenfei] Bell Labs, Murray Hill, NJ 07974 USA. [Geerts, Floris] Transnatl Univ Limburg, Limburg, Belgium.
Keywords: algorithms; languages; theory; DTDs; XML; XPath; satisfiability; containment
Document URI:
Link to publication:
ISSN: 0004-5411
e-ISSN: 1557-735X
DOI: 10.1145/1346330.1346333
ISI #: 000256117000003
Category: A1
Type: Journal Contribution
Validations: ecoom 2009
Appears in Collections:Research publications

Show full item record


checked on Sep 2, 2020


checked on May 14, 2022

Page view(s)

checked on May 15, 2022

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.